MAUDE Adverse Event Report: TERUMO PHILIPPINES CORPORATION TERUMO SURGUARD2 SAFETY HYPODERMIC NEEDLE; SYRINGE, ANTISTICK

TERUMO PHILIPPINES CORPORATION TERUMO SURGUARD2 SAFETY HYPODERMIC NEEDLE; SYRINGE, ANTISTICK
Model Number N/A
Medical Device Problem Code Tear, Rip or Hole in Device Packaging (2385)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Operator of device - na.Implanted date: device was not implanted.Explanted date: device was not explanted.Health professional: unknown.Occupation - supplier quality specialist.Based on the available information and the results of our investigation, the root cause of the complaint could not be identified on our side as of this time.The photo of the actual sample showed a hole in the packaging.Performance testing of shipping containers was conducted during validation of the blister packaging to evaluate the integrity of the packaged products as the product goes through shocks and stresses normally encountered during handling and transportation.The lot has undergone series of inspections such as in-process inspection, product confirmation, and outgoing inspection which showed no nonconformity found similar to the complaint.Process verification conducted on a blister packaging machine, unit boxing, top web printing machine, and laser printing machine showed no sharp edges/objects that may scratch or damage the blister packaging.This complaint is still for further investigation until the receipt of the actual sample.A follow up report will be submitted once the investigation is complete.(b)(4).
 
Event or Problem Description
The user facility reported that during production order number ff9561 needle pouches were manual placed in a blister cavity.During the manual process, one pouch was found with a hole leading to sterility loss.A sample set of 1250 was taken, no other defects were found.Production has been continued with increased focus on the integrity of the pouches and another defect was found.Two defects in total.After detection of the second defect, production has been interrupted.The residual stock has been blocked for lot number 210114b.There was no patient involvement.A bubble leak test was conducted where blisters were filled with air and submerged in water.Air bubbles escaping from the blister is an indication of leakage.One of the 20 questionable blisters of batch 210114b has been identified with leakage.The hole is identified, and the size is estimated to be around 100-150 micrometers.
 
Additional Manufacturer Narrative
This report is being submitted as follow up, no.1 to provide the device return date in section d9, update section h3, and to provide the completed investigation results.H6: investigation findings: 180 is based, upon evaluation of the returned sample; 213 is based, upon evaluation of the retention sample.One piece of the actual sample was received in unopened condition.The actual sample showed a hole, dents, and scratches in the packaging.Different strokes of scratch were also observed, on the sample.And the direction of the hole is opposite to the machine direction.The hole seems to be scraped and hit by the sharp objects from the outside force.
 
Additional Manufacturer Narrative
This report is being submitted as follow-up no.2 to provide additional information to the conclusion of the investigation in reference to a capa for damage to package.Associates were tasked to perform specific functions throughout the manufacturing process of the complaint lot have adequate training and qualification.There was no reported issue related to the qualification of the associates performing the task specifically those who are assigned as a technician and in-process inspectors during the production of the lot.100% visual inspection was implemented last august 10, 2021; however, it was found that the qualifications of some of the inspectors were insufficient leading to inconsistent detection of the hole on the blister defects.This finding was addressed through the following: requalification of all associates assigned in a visual inspection last august 24, 2021.Implementation of qualification card last november 22, 2021, where all the qualification of an associate is listed.This is to ensure that only qualified associates are assigned to perform the task on each process.Despite the implementation of the corrective action for item 1.3, a similar hole on the blister was found by pfizer.The inspection method and handling were identified to potentially introduce a risk for a similar hole on the blister.During the blister packaging at the sealing process, the air will be vacuumed prior the sealing process before the closing of the upper and lower die.The air is controlled through an air vacuum control.However, the parameter is not being controlled during the process.Last august 10, 2021, all products produced at sg blister packaging 2 (b line), underwent 100% inspection to ensure that similar damage to the package will be trapped and disposed of.A total of 13.2m has been inspected and there was no damage to the packaging defect obtained during the inspection.The blister package is composed of the top web and the bottom web, these are validated before usage to production to guarantee that it conforms to the specification and ensure cleanliness, safety, and efficacy keeping the sterility of the device until it will reach the customer.There is no issued nonconformity on the supplied top and bottom web for sg film from fy19 to fy21 based on our raw material ncr masterfile.Complaint file trend for the damage to package for sg products covering the fiscal year 2021 to 2022 (april 2021 to april 2022) showed 9 occurrences of damage to packaging complaints or holes on blisters specific for sg2+2238 and sg3+2713 for pfizer market since june 2021.Based on the results of our investigation, the damage or hole in the blister package is attributed to the combination of less air inside the blister package and sharp edges of the sg2 needle molded parts that are in contact with the blister packaging.It was noted during the investigation that there is no air vacuum control (air evacuation system) installed at sg blister machine b line to control the vacuum air during the sealing process.This may result in inconsistent distribution of air inside the package (excess or less air).Engineering test also revealed that the conditions that most likely contribute to the damage to the package are due to less air on blister packaging for sg needles.When there is less air inside the blister package, the cushion between the film and needle (having a sharp edge/part of the molded component) becomes less, therefore, piercing (or having a dent) of the blister film is likely to happen due to product-to-product contact.Furthermore, the following were also considered as a contributing cause for damage to the package: (i) 100% manual vision inspection has been implemented last august 10, 2021.However, it was found that the qualifications of some of the inspectors were insufficient leading to inconsistent detection of the hole on blister defects.(ii) despite the qualifications performed to address the abovementioned, a similar hole on the blister was found by pfizer.The inspection method & handling at tpc was found to potentially introduce a risk for a similar hole on the blister.As mitigation, the following was implemented: (i) requalification was performed on all associates assigned at a manual visual inspection last august 24, 2021.(ii) a series of refreshers training and procedural enhancement under the deviation report to improve the handling of the product during unit boxing and 100% visual inspection was approved on october 25, 2021, this is to ensure that no damage to the package will reach the customer.The verification of effectiveness in the selected product that has undergone 200% inspection for the new method is underway in europe.(iii) te inspection method was enhanced to align with the new inspection method conducted in tpc.This was implemented at te last march 15, 2022.Based on the design of the sg2 packaging machine, the installation of a vacuum system is not feasible, therefore, the focus of the improvement is on the integrity of the blister related to the qualification of new blister packaging material as alignment to sg3.The potential risk of a high occurrence of the hole in the blister package for sg2 is low since the edges of the sg2 molded parts/components are not very sharp compared to the sg3.The overall schedule is yet to be finalized due to additional studies to be performed based on the blister packaging machine design (as compared with the sg3 blister packaging machine).Moreover, the need to perform the machine modification will be judged after july 2022, this may be able to shorten the implementation timing by 6 months.Based on the results of our investigation, the damage or hole in the blister package is due to the less air inside the blister package, the cushion between the film and needle (having a sharp edge/part of the molded component) becomes less, therefore, piercing (or having a dent) of the blister film is likely to happen due to product-to-product contact.It was noted during the investigation that there is no air vacuum control (air evacuation system) installed at sg blister machine b line to control the air during the sealing process.It was observed that the hole on the packaging was also aggravated by additional product handling that may create further damage to the blister packaging.As mitigation, all associates performing the inspection were requalified last august 24, 2021, and a series of refreshers training and procedural enhancement under the deviation report to improve the handling of the product during unit boxing and 100% visual inspection was approved on october 25, 2021, this is to ensure that no damage to the package will reach the customer.Based on the design of the sg2 packaging machine, the installation of a vacuum system is not feasible, therefore, the focus of the improvement is on the integrity of the blister related to the qualification of new blister packaging material as alignment to sg3.The overall schedule is yet to be finalized due to additional studies to be performed based on the blister packaging machine design (as compared with the sg3 blister packaging machine).

Brand Name
TERUMO SURGUARD2 SAFETY HYPODERMIC NEEDLE
Common Device Name
SYRINGE, ANTISTICK
Manufacturer (Section D)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan,
RP 
Manufacturer (Section G)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan, laguna,,
RP  
Manufacturer Contact
mary o'neill
950 elkton blvd.
elkton, MD 21921
8002837866
MDR Report Key12247117
Report Number3003902955-2021-00040
Device Sequence Number4495057
Product Code MEG
UDI-Device Identifier34806017507085
UDI-Public34806017507085
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K051865
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/29/2001
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date12/31/2025
Device Model NumberN/A
Device Catalogue NumberSG2+2238
Device Lot Number210114B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/30/2021
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 07/08/2021
Supplement Date Received by Manufacturer07/30/2021
05/31/2022
Initial Report FDA Received Date07/29/2021
Supplement Report FDA Received Date08/19/2021
06/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown